California, 2018

Winter Storm in California, November 21 to 22, 2018

November 21 to 22, 2018 · NWS EKA · 1 event in 1 county or zone

A cold upper trough moved across northwest California during late November. Accumulating snow occurred for elevations above 5000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A cold upper trough moved across northwest California during late November. Accumulating snow occurred for elevations above 5000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Nov 21, 5:20 AM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Nov 21, 5:20 AM PST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
520 AM PST Wed Nov 21 2018

.SYNOPSIS...Breezy south winds and frontal rains will continue to
impact the area this morning. Thereafter, showers and thunderstorms
will occur this afternoon and evening, followed by several rounds of
heavy rain and strong winds Thursday and Friday.

&&

.DISCUSSION...Very breezy southerly winds are currently ongoing
across the region this morning ahead of an approaching cold front.
Mountain RAWS sites are indicating wind gusts in excess of 40 mph
with even lower elevation stations seeing winds in excess of 20
mph. These strong winds will stay with us through early afternoon
before gradually diminishing as the cold front moves through. A
band of precipitation is now evident on radar associated with the
cold front across the outer waters as of 4am. This band is
expected to move inland after sunrise. This first band of
precipitation will lead to widespread light to moderate rain. Once
the front clears the area later this morning a more convective
air mass will move in. 500mb temperatures near
-25C will aid in steepening lapse rates leading to modest amount
 of MUCAPE nearing 500 J/Kg. Therefore a few thunderstorms will be
 possible across the ocean and coastal locations this afternoon
 and evening. Thunderstorms will be able to mix strong winds aloft
 down to the surface therefore erratic strong winds as well as
 small hail will be possible with any thunderstorm or stronger
 shower that develops.

Heaviest rains will develop across the region Thursday afternoon
into Friday in two distinct waves. The first wave is expected to
quickly move north to south across the region Thursday afternoon and
then become fairly stationary across Mendocino County. Therefore
Del Norte and northern Humboldt counties may see a brief break
late Thursday night into early Friday morning while other areas
will continue to see precipitation. Then a secondary surface low
develops and moves towards the coast just to the north of our
area. This system is expected to bring even heavier rain as
moisture flux vectors are pointed into our coast. This means that
area wide heavy rain will be possible especially for locations
that see topographical enhancements Friday morning through Friday
afternoon. Debated issuing an aerial flood watch for Thursday into
Friday however due to very dry antecedent conditions it seems
likely that the soils, rivers, and creeks will be able to hold a
lot of the moisture and therefore widespread flooding would not be
likely. Decided to continue the hydrologic outlook mentioning the
potential for localized urban and small creek flooding at this
time. For mountain locations it appears that snow levels will
remain above 5000 feet during this event which will keep snow
levels above all the area passes except Scott Mountain Pass on Hwy
3 where minimal impacts will be possible.

The other hazard for Thursday will be extremely gusty southerly
winds ahead of the next front for coastal locations north of Cape
Mendocino. A strong pressure gradient combined with a LLJ in excess
of 50 kts suggests very strong winds above 45 mph will be possible
for exposed coastal headlands and elevated ridges and mountains.
These conditions would easily meet wind advisory criteria however
a high wind watch was contemplated for this period for coastal
zones however confidence in high wind criteria being reached is
not yet high enough. These strong winds will bring some tree limbs
down and cause sporadic power outages.

Looking into the weekend, ridging will redevelop across the
Pacific which will dampen our rain chances this weekend. Model
guidance indicates a weak system attempting to move to the north
of our area Sunday however we would only experience the tail end
of the front. Therefore, only a few showers may be possible
across the far northern portions of the area on Sunday. Models
are in better agreement regarding a stronger weather system
impacting the North Coast Monday into Tuesday which will bring
another round of rain and winds to the area. /WCI

&&

.AVIATION...The cold front is 30 to 40 miles off the coast this
morning. South winds have started to pick up this morning. At the
surface they remain fairly light, but they have increased above the
surface so have continued the wind shear in the tafs. A band of
heavier rain is expected this morning as this front moves onshore
bringing periods MVFR conditions. This afternoon and evening models
are showing the potential for thunderstorms so have added VCTS to
the tafs. The best chance looks to be along the coast and over the
waters, but have them in Ukiah as well. MKK

&&

.MARINE...The south to southeast winds ahead of the cold front are
moving into the waters this morning. The strongest winds are in the
outer waters and near cape Mendocino. This has brought steep waves
of around 6 to 8 feet. A few gale force gusts are possible this
morning, but the coverage doesn't look to be enough with this system
for a gale warning. The northern inner waters continue to be
sheltered due to the southeast winds so don't expect small craft
conditions there in the majority of the zone. In addition to the
winds a mid period swell has started to build into the waters.
Currently it is about 2 ft at 16 seconds. This will build to around
7 feet at 13 seconds tonight. This afternoon the winds will diminish
behind the front, but showers and thunderstorms are expected as the
trough moves over the area. Some of these showers could bring
locally gusty winds to 30 kt.

Late Thursday night southerly winds will start to increase once
again as the next system approaches the area. This front is expected
to bring gale force winds to the northern waters. Confidence is
growing that this will brings gale to the waters north of Cape
Mendocino. A few storm force gusts are possible as well. Added a
Gale watch to the northern inner waters as the hi-res models show a
good portion of this with gale force gusts. While these winds are
ongoing an 8 to 10 feet swell at 12 seconds will increase the
seas and create a confused sea state.

Thursday afternoon the winds will quickly diminish behind front.
Another system will bring additional strong winds Friday morning.
Current models show the winds staying below gale force with this
system. The swell will continue to bring seas of 8 to 9 feet at 12
to 14 seconds in addition to wind driven waves.

Models have finally come into better agreement on light winds over
the weekend. There will be lingering swell of 9 feet at 11 seconds
on Saturday, but this will diminish on Sunday.

Early next the models are showing another system, but they are
struggling with the strength at this point. MKK

&&

.HYDROLOGY...Multiple rounds of moderate to heavy rain are
forecast to occur across NWRN CA today through Friday. A cold front
will move east across northwest California early this morning. The
front will bring widespread moderate rains to the region and also
aid in the development of gusty south winds. After the front passes
east, showers and thunderstorms will spread across the area during
the afternoon and evening.

Heavy rainfall and strong south winds are forecast to develop
Thursday afternoon and persist through Friday. This next round of
precipitation will push storm total rainfall amounts to 2 to 5
inches for most of the region, with locally higher amounts in excess
of 6 inches occurring across west facing mountain and ridge slopes.
Rapid rises on area rivers will be possible, but river flooding is
not expected. However, heavy rainfall may cause small streams and
low-lying urban areas to flood.

&&

.COASTAL FLOODING...Current tidal anomalies in the vicinity of
Humboldt Bay are around 0.7 feet. Applying that anomaly to the
astronomical tide this Friday of 7.9 feet combined with strong
southwest winds, minor flooding around Humboldt Bay, including
King Salmon and Jackson Ranch Road, will be possible. In
addition, a west swell yielding breaking waves of 15 feet may lead
to enhanced wave run up on area beaches.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 4 PM PST this afternoon for CAZ102-104>113.

     Flash Flood Watch from noon PST today through Friday morning for
     CAZ107-110-113.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Watch from Thursday morning through Thursday afternoon for
     PZZ450.

     Gale Watch from Thursday morning through Thursday afternoon for
     PZZ470.

     Small Craft Advisory until 1 AM PST Thursday for PZZ455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 21, 3:25 AM PST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
325 AM PST Wed Nov 21 2018

CAZ102-105-106-108-111-112-221130-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
325 AM PST Wed Nov 21 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect through this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Significant rainfall and strong winds will occur Thursday and
Friday. Falling rocks on mountain roads, rapid rises on area creeks
and streams, and locally slippery road conditions due to oil buildup
will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-110-113-221130-
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
325 AM PST Wed Nov 21 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT FROM NOON PST TODAY THROUGH FRIDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect through this afternoon. A
Flash Flood Watch is also currently in effect for the Carr, Delta,
and Mendocino Complex burn areas through Friday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Significant rainfall and strong winds will occur Thursday and
Friday. Falling rocks on mountain roads, rapid rises on area creeks
and streams, and locally slippery road conditions due to oil buildup
will be possible.

A Flash Flood Watch is in effect for the Carr, Delta, and Mendocino
Complex burn areas through Friday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ103-221130-
Northern Humboldt Coast-
325 AM PST Wed Nov 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening. Thunderstorms
will be capable of producing gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Significant rainfall and strong winds will occur Thursday and
Friday. Falling rocks on mountain roads, rapid rises on area creeks
and streams, and locally slippery road conditions due to oil buildup
will be possible. Strong southerly winds will also be possible
Thursday.

Minor coastal flooding will be possible around Humboldt Bay Friday
morning due to high astronomical tides and strong southerly winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-221130-
Coastal Del Norte-
325 AM PST Wed Nov 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening. Thunderstorms
will be capable of producing gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Significant rainfall and strong winds will occur Thursday and
Friday. Falling rocks on mountain roads, rapid rises on area creeks
and streams, and locally slippery road conditions due to oil buildup
will be possible. Strong southerly winds will also be possible
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-109-221130-
Southwestern Humboldt-Mendocino Coast-
325 AM PST Wed Nov 21 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect through this afternoon. Thunderstorms are possible this afternoon and evening. Thunderstorms
will be capable of producing gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Significant rainfall and strong winds will occur Thursday and
Friday. Falling rocks on mountain roads, rapid rises on area creeks
and streams, and locally slippery road conditions due to oil buildup
will be possible. Strong southerly winds will also be possible
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northern Trinity

When
November 21, 11:00 AM PST to November 22, 2:00 PM PST
Where
Northern Trinity forecast zone
Reported by
Social Media

Facebook report of 6 to 8 inches of snow at Scott Mountain Summit (elevation 5554 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794774.